The Annals of Probability

Discrepancy, chaining and subgaussian processes

Shahar Mendelson

Full-text: Open access


We show that for a typical coordinate projection of a subgaussian class of functions, the infimum over signs inf(εi) supfF|∑i=1kεif(Xi)| is asymptotically smaller than the expectation over signs as a function of the dimension k, if the canonical Gaussian process indexed by F is continuous. To that end, we establish a bound on the discrepancy of an arbitrary subset of ℝk using properties of the canonical Gaussian process the set indexes, and then obtain quantitative structural information on a typical coordinate projection of a subgaussian class.

Article information

Ann. Probab., Volume 39, Number 3 (2011), 985-1026.

First available in Project Euclid: 16 March 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 60G15: Gaussian processes 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Discrepancy generic chaining


Mendelson, Shahar. Discrepancy, chaining and subgaussian processes. Ann. Probab. 39 (2011), no. 3, 985--1026. doi:10.1214/10-AOP575.

Export citation


  • [1] Alon, N. and Spencer, J. (2000). The Probabilistic Method, 2nd ed. Wiley, New York.
  • [2] de la Peña, V. H. and Giné, E. (1999). Decoupling: From Dependence to Independence, Randomly Stopped Processes. U-Statistics and Processes. Martingales and Beyond. Springer, New York.
  • [3] Dudley, R. M. (1999). Uniform Central Limit Theorems. Cambridge Studies in Advanced Mathematics 63. Cambridge Univ. Press, Cambridge.
  • [4] Fernique, X. (1975). Regularité des trajectoires des fonctions aléatoires gaussiennes. In École D’Été de Probabilités de Saint-Flour, IV-1974 Lecture Notes in Math. 480 1–96. Springer, Berlin.
  • [5] Gordon, Y., Litvak, A. E., Schütt, C. and Werner, E. (2006). On the minimum of several random variables. Proc. Amer. Math. Soc. 134 3665–3675 (electronic).
  • [6] Gordon, Y., Litvak, A. E., Mendelson, S. and Pajor, A. (2007). Gaussian averages of interpolated bodies and applications to approximate reconstruction. J. Approx. Theory 149 59–73.
  • [7] Haussler, D. (1995). Sphere packing numbers for subsets of the Boolean n-cube with bounded Vapnik–Chervonenkis dimension. J. Combin. Theory Ser. A 69 217–232.
  • [8] Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces: Isoperimetry and Processes. Ergebnisse der Mathematik und Ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)] 23. Springer, Berlin.
  • [9] Litvak, A. E., Milman, V. D., Pajor, A. and Tomczak-Jaegermann, N. (2007). On the Euclidean metric entropy of convex bodies. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1910 221–235. Springer, Berlin.
  • [10] Matoušek, J. (1995). Tight upper bounds for the discrepancy of half-spaces. Discrete Comput. Geom. 13 593–601.
  • [11] Matoušek, J. (1999). Geometric Discrepancy: An Illustrated Guide. Algorithms and Combinatorics 18. Springer, Berlin.
  • [12] Mendelson, S. and Vershynin, R. (2003). Entropy and the combinatorial dimension. Invent. Math. 152 37–55.
  • [13] Mendelson, S., Pajor, A. and Tomczak-Jaegermann, N. (2007). Reconstruction and subgaussian operators in asymptotic geometric analysis. Geom. Funct. Anal. 17 1248–1282.
  • [14] Milman, V. D. (1988). Isomorphic symmetrizations and geometric inequalities. In Geometric Aspects of Functional Analysis (1986/87). Lecture Notes in Math. 1317 107–131. Springer, Berlin.
  • [15] Milman, V. D. and Schechtman, G. (1986). Asymptotic Theory of Finite-Dimensional Normed Spaces. Lecture Notes in Math. 1200. Springer, Berlin.
  • [16] Spencer, J. (1985). Six standard deviations suffice. Trans. Amer. Math. Soc. 289 679–706.
  • [17] Talagrand, M. (1987). Regularity of Gaussian processes. Acta Math. 159 99–149.
  • [18] Talagrand, M. (2005). The Generic Chaining: Upper and Lower Bounds of Stochastic Processes. Springer, Berlin.
  • [19] van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes: With Applications to Statistics. Springer, New York.